Once blood pressure and heart rate returned to normal, the rash was subsiding and the chest auscul-tation was clear. Should surgery be allowed to proceed or should the case be cancelled? What will you tell the patient postoperatively?
The case can probably be allowed to proceed after rapid resolution of the event. Upper airway edema should be excluded prior to extubation. The presence of a leak around the endotracheal tube should be determined by deflating the endotracheal tube cuff and occluding the tube manually. However, anaphylaxis may respond poorly to treatment and acute respiratory distress syndrome (ARDS) and myocardial ischemia or infarction can ensue.
The patient should be told that the administration of any β-lactam antibiotic might be fatal. He should be given a letter detailing the reaction and specifically naming the medication involved, and he should be instructed to wear a bracelet indicating his allergy. Allergy specialists sometimes perform skin tests to identify the causative drug, but the tests themselves are not without risk. In case of severe infection necessitating the administration of β-lactam antibiotics, an allergist can attempt desensitization. These techniques are not always successful and may be fatal.
Copyright © 2018-2020 BrainKart.com; All Rights Reserved. Developed by Therithal info, Chennai.